Format

Send to

Choose Destination
J Clin Neurol. 2011 Dec;7(4):223-6. doi: 10.3988/jcn.2011.7.4.223. Epub 2011 Dec 29.

Leukoencephalopathy and akinetic mutism in a married couple: a probable association with oriental medicine.

Author information

1
Department of Neurology, College of Medicine, The Catholic University of Korea, Seoul, Korea.

Erratum in

  • J Clin Neurol. 2012 Mar;8(1):87. Lee, Ick-Sung [corrected to Lee, Eek-sung].

Abstract

BACKGROUND:

Oriental medicines have been associated with severe psychiatric, neurological, and other adverse medical events. These medicines occasionally cause a typical reversible toxic encephalopathy, but most such cases are not recognized because these adverse events are complex and are associated with other systemic signs and symptoms.

CASE REPORT:

We describe a married couple with rapid progressive cognitive impairment and akinetic mutism after taking the same oriental medicines on the same day. Brain magnetic resonance images of the couple showed typical leukoencephalopathy in the periventricular white matter and basal ganglia regions, bilaterally.

CONCLUSIONS:

The development of neurobehavioral symptoms and toxic leukoencephalopathy in both patients following the ingestion of oriental medicines is suggestive of a cause-and-effect association, although such a relationship needs to be verified.

KEYWORDS:

akinetic mutism; oriental medicine; toxic leukoencephalopathy

Supplemental Content

Full text links

Icon for Korean Neurological Association Icon for PubMed Central
Loading ...
Support Center